GI issues and blood sugars

Hi, I have the very undesirable diagnosis of “diabetic diarrhea.” I have noticed for a while that my post meal blood sugars are highest about 4 hours after eating. I am wondering if this is due to this disorder. For now I am increasing my Lantus insulin to levels higher than when my weight was considerably more. I am tired of seeing the 300’s well after eating :(.
Any advice?

Hi, my name is Walt and I have had Type 1 for over 45 years now. I am also the author of the book: "Diabetes! A Lifetime of Being Too Sweet."
Are you referring to gastro paresis? I’ve never heard the term “Diabetic diarrhea” before, but many people who have gastro paresis (basically intestinal neuropathy) suffer from diarrhea. Delayed digestion is also a symptom. I also have it.
Do you take a bolus of short-acting insulin (Humalog or Novolog) before meals? If you do, you may want to take it AFTER meals so it more coincides with your rate of digestion. If you don’t take the short acting you may want to see about a small amount to cover meals.
If your blood sugars are still too high 4 hours after you eat, a small adjustment dose of short acting insulin may be in order to bring your blood sugar down. Your doctor can work out a formula. I take 1 unit for every 50 I’m over my post meal goal. The length of action for Humalog is about 4-5 hours so most of it is gone 4 hours after you eat. Since Lantus lasts much longer, increasing it may result in lows later on. Studies have shown that short periods of high blood sugar are not that harmful, it’s the sustained highs that do the damage. Talk to your doctor.

No, It is not gastroparesis. I had not heard of this either until I got it. I have increased my Lantus the highs are mostly happening after the Novolog has run out. Thanks for writing.

Maybe these articles will help:

http://www.ncbi.nlm.nih.gov/pubmed/1801818 (might have to order it)

http://www.joslin.org/info/diabetic_neuorpathy_nerve_damage_an_update.html

I’ll have to research that more. So the increased Lantus hasn’t resulted in lows later on, especially a night? I guess whatever works. Most people increase the bolus if they are still high after a meal.

OK, neuropathy (gastroparesis) is ONE cause. I guess Metaformin is your cause?